Hail, Beaver
- When
- May 31, 12:35 PM EST
- Where
- Beaver County, 1.26 mi WSW of West Aliquippa
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.620, -80.250
Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania as a warm front slowly pushed north across the region. Heavy rainfall with the storms also caused minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania as a warm front slowly pushed north across the region. Heavy rainfall with the storms also caused minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 9:36 AM EST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1036 AM EDT MON MAY 31 2010 .SYNOPSIS... SHOWERS AND STORMS WILL RETURN TO THE AREA TODAY AND CONTINUE THROUGH TUESDAY. CONDITIONS SHOULD BRIEFLY DRY OUT ON WEDNESDAY BEFORE ANOTHER CHANCE OF THUNDERSTORMS ARRIVES LATE WEDNESDAY. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... RUC 500MB ANALYSIS INDICATES A WEAK RIDGE EXTENDING FROM THE DELMARVA PENINSULA NORTHWESTWARD ACROSS THE UPPER OHIO VALLEY. A WEAK MID-LEVEL LOW IS LOCATED ACROSS THE TENNESSEE VALLEY ALONG WITH A SHORT WAVE ADVECTING NORTHWARD ACROSS CENTRAL OHIO. WITH THE LOW ADVECTING INTO THE AREA...THE MID-LEVEL FLOW HAS BECOME MORE SOUTHERLY WITH ABUNDANT MOISTURE ADVECTING INTO THE AREA. AT THE SURFACE...A 1006 MB LOW IS ACROSS THE NORTHERN GREAT LAKES WITH A COLD FRONT EXTENDING SOUTHWEST FROM THE FEATURE ACROSS THE MISSOURI VALLEY AND INTO THE SOUTHERN PLAINS. A WARM FRONT EXTENDS SOUTHEAST FROM THE LOW...WITH A FRONTAL BOUNDARY EXTENDING ACROSS NEW ENGLAND. LOCALLY...SOUTH OF THE BOUNDARY...A WARM AND MOIST SOUTHERLY FLOW ACROSS THE AREA HAS ALLOWED FOR TDS IN THE MID 60S TO ADVECT NORTHWARD INTO THE UPPER OHIO VALLEY. SCATTERED CONVECTION IS MOVING NORTHWARD ACROSS CENTRAL OHIO AHEAD OF THE SHORT WAVE WITH MORE ISOLATED DEVELOPMENT IN EASTERN OHIO THUS FAR. THROUGH THIS EVENING...THE MID-LEVEL LOW WILL ADVECT EASTWARD ACROSS TENNESSEE AND CONTINUE TO AID IN THE ADVECTION OF WARM AND MOIST AIR IN THE 1000-500MB LAYER INTO THE UPPER OHIO VALLEY. WITH MODERATE ELEVATED INSTABILITY BY THE LATE AFTERNOON THIS WILL ALLOW FOR ISOLATED CONVECTION TO INCREASE IN COVERAGE...BECOMING MORE SCATTERED BY THIS AFTERNOON. ALTHOUGH A FEW OF THE STORMS MAY BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS NOT OF THE QUESTION...WEAK WIND SHEAR AND THE LACK OF A STRONG FORCING MECHANISM SHOULD MOSTLY LIMIT THE SEVERE THREAT. WITH FCST PWAT VALUES NEAR 1.50 INCHES AND SLIGHTLY HIGHER ACROSS EASTERN OHIO...LOCALIZED HEAVY RAINFALL IS POSSIBLE. HAVE GONE WITH LIKELY POPS THIS AFTERNOON WITH MOST LOCATIONS SEEING SHOWERS AND THUNDERSTORMS. LITTLE CHANGE IN TEMP FORECAST TODAY...AS BREAKS IN CLOUD COVERAGE SHOULD ALLOW HIGHS IN THE LOWER TO MID 80S ACROSS THE AREA. && .SHORT TERM /10 PM THIS EVENING THROUGH WEDNESDAY/... COLD FRONT WILL TRACK ACROSS OHIO INTO PENNSYLVANIA LATE TONIGHT. INSTABILITY VALUES WILL REMAIN HIGH ENOUGH OVERNIGHT TO KEEP A CHANCE FOR THUNDERSTORMS. HOWEVER MODELS ARE IN GOOD AGREEMENT THAT ATMOSPHERE WILL STABILIZE DURING THE NIGHT. IN ADDITION, MAIN UL WAVE IN THE TROUGH AXIS WILL ROTATE NORTHWARD OVER THE GREAT LAKES. IN THE FORECAST DURING THAT TIME PERIOD. PRECIPITABLE WATER VALUES REMAIN HIGH, BUT NOT SURE HOW MUCH CONVECTION WILL BE SUSTAINABLE OVERNIGHT. BY MID-MORNING ON TUESDAY...THE 1000-500MB LAYER WILL BECOME NEARLY SATURATED AHEAD OF THE FRONTAL PASSAGE...MAKING WARM-RAIN PROCESSES MORE LIKELY AND INCREASING THE RISK FOR HEAVY RAINFALL ACROSS THE AREA. THE COLD FRONT WILL CROSS THE AREA TUESDAY...WITH SHOWERS AND THUNDERSTORMS DIMINISHING IN ITS WAKE. DRIER AIR WILL THEN MOVE IN FOR TUESDAY NIGHT...ALTHOUGH CLOUDS WILL BE ON THE INCREASE WEDNESDAY IN ADVANCE OF ANOTHER COLD FRONT TRACKING ACROSS THE WESTERN GREAT LAKES. HIGHS WILL DECREASE A FEW DEGREES WITH TUESDAYS COLD FRONT...BUT REBOUND BACK INTO THE 80S ON WEDNESDAY WITH PARTLY SUNNY SKIES. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... MOST ENSEMBLE MODEL OUTPUT SHOWS DEVELOPMENT OF EASTERN CONUS TROUGH BY NEXT WEEKEND. HENCE FORECAST WILL PERSIST WITH PRECIP CHANCES DEPENDENT ON LOW-CONFIDENCE TIMING OF TROUGH/FRONT PASSAGE AND EMBEDDED SHORTWAVES CROSSING THE UPPER OHIO VALLEY. INITIALLY WARM TEMPERATURES WILL MODERATE TO NEAR, OR JUST UNDER SEASONAL AVERAGES AS THE TROUGH DEVELOPS. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... MID AND UPR LEVEL CLOUDS WILL INCREASE TODAY AS MOISTURE SURGES NORTHEAST WITH A WARM FRONTAL PUSH OVER THE UPPER OHIO VALLEY. RESTRICTIONS MAY BE EXPECTED THIS AFTERNOON AND EVENING AS SHOWER AND THUNDERSTORM COVERAGE INCREASES. RESTRICTIONS WILL CONTINUE INTO TUESDAY AS A COLD FRONT CROSSES THE REGION. HIGH PRESSURE SHOULD RETURN VFR TO AREA AIRPORTS BY WEDNESDAY, BUT ANOTHER LOW IS FORECAST TO INITIATE RESTRICTIONS IN SHOWERS POSSIBLE THUNDERSTORMS FOR THURSDAY INTO THURSDAY NIGHT. HIGH PRESSURE FRIDAY WILL PROVIDE VFR CONDITIONS. && .EQUIPMENT... THE WSR 88D AT PITTSBURGH...KPBZ...IS OPERATIONAL BUT IN DEGRADED MODE DUE TO LOW POWER OUTPUT. ADDITIONAL PARTS ARE ON ORDER AND MORE MAINTENANCE WILL BE COMPLETED DURING THE NEXT COUPLE OF DAYS. ALTERNATE RADARS INCLUDE KRLX...KILN...KC LE...AND KCCX. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 719 AM EDT MON MAY 31 2010 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-011130- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 719 AM EDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
922 AM EDT MON MAY 31 2010
OHZ039-049-058-311415-
GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
922 AM EDT MON MAY 31 2010
...ISOLATED THUNDERSTORMS...
THUNDERSTORM TO MOVE THROUGH THE FOLLOWING COUNTIES...
GUERNSEY...HARRISON AND TUSCARAWAS...
AT 917 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED AN ISOLATED THUNDERSTORM 4 MILES SOUTH OF GILMORE...MOVING
NORTHEAST AT 20 MPH.
THIS STORM WILL GENERATED RAINFALL AT THE RATE OF ONE TO TWO INCHES
PER HOUR...CLOUD TO GROUND LIGHTNING...AND POSSIBLY SOME SMALL
HAIL.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
GILMORE... GNADENHUTTEN... FREEPORT...
TIPPECANOE... CLENDENING... UHRICHSVILLE...
DENNISON... TAPPAN... BOWERSTON...
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH AND BE ALERT FOR
PONDING OF WATER IN LOW SPOTS ON ROADS.
PLEASE REPORT HIGH WATER...HAIL...OR STRONG WIND TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4056 8137 4049 8126 4048 8127 4043 8127
4043 8116 4033 8099 4014 8137 4026 8159
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 AM EDT MON MAY 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM HAIL 7 E NEWCOMERSTOWN 40.27N 81.47W
05/31/2010 E0.88 INCH TUSCARAWAS OH PUBLIC
PUBLIC REPORTED NICKEL SIZED HAIL AND VERY HEAVY RAIN IN
THE PEOLI AREA IN SOUTHERN TUSCARAWAS COUNTY.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1237 PM EDT MON MAY 31 2010 OHZ050-PAZ020-021-029-WVZ001-002-311700- ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-JEFFERSON OH-WASHINGTON PA- 1237 PM EDT MON MAY 31 2010 ...THUNDERSTORMS... ISOLATED THUNDERSTORM TO MOVE THROUGH THE FOLLOWING COUNTIES...JEFFERSON...WASHINGTON...ALLEGHENY...BEAVER...BROOKE AND HANCOCK... AT 1232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A STRONG THUNDERSTORM OVER SUN VALLEY...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL PRODUCE SOME HAIL UP TO THE SIZE OF NICKELS...HEAVY RAINFALL AT THE RATE OF ONE TO TWO INCHES PER HOUR...AND POSSIBLY SOME WIND GUSTS OF 40 TO 45 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... WEIRTON... SUN VALLEY... COLLIERS... TORONTO... NEW CUMBERLAND... TOMLINSON RUN STATE PARK... NEW MANCHESTER... FLORENCE... SHIPPINGPORT... RACCOON CREEK STATE PARK... HARSHAVILLE... MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH AND BE ALERT FOR PONDING OF WATER ON ROADS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4069 8043 4051 8023 4032 8058 4046 8073 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 118 PM EDT MON MAY 31 2010 PAZ014-020-021-311800- ALLEGHENY PA-BEAVER PA-BUTLER PA- 118 PM EDT MON MAY 31 2010 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ALLEGHENY...BEAVER AND BUTLER... AT 112 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER HARSHAVILLE...MOVING EAST AT 20 MPH. THIS CLUSTER WILL PRODUCE SOME HAIL UP TO THE SIZE OF DIMES AND NICKELS...HEAVY RAINFALL AT THE RATE OF ONE TO TWO INCHES PER HOUR...AND POSSIBLY SOME WIND GUSTS OF 40 TO 45 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... HARSHAVILLE... MOON... ECONOMY BORO... ALIQUIPPA... SEWICKLEY... FRANKLIN PARK... PERRYSVILLE... WEXFORD... MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH AND BE ALERT FOR PONDING OF WATER ON ROADS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4074 8008 4053 7997 4046 8033 4059 8051 15
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
129 PM EDT MON MAY 31 2010
PAZ007>009-015-311815-
CLARION PA-FOREST PA-MERCER PA-VENANGO PA-
129 PM EDT MON MAY 31 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...FOREST...CLARION AND MERCER...
AT 124 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
10 MILES WEST OF FREDONIA TO 4 MILES SOUTHEAST OF FRYBURG...OR ALONG
A LINE EXTENDING FROM 5 MILES NORTH OF HERMITAGE TO 4 MILES
SOUTHEAST OF FRYBURG...MOVING NORTHEAST AT 20 MPH.
STORMS ALONG THIS LINE WILL PRODUCE HEAVY RAINFALL AT THE RATE OF
ONE TO TWO INCHES PER HOUR...SMALL HAIL UP TO THE SIZE OF
DIMES...AND POSSIBLY SOME WIND GUSTS OF 40 TO 50 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
VAN... KENNERDELL... FREDONIA...
STONEBORO... FRYBURG... POLK...
SENECA... SUGARCREEK...
MAURICE K GODDARD STATE PARK... OIL CITY...
TIONESTA... OIL CREEK STATE PARK...
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH AND BE ALERT FOR
PONDING OF WATER ON ROADS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4163 7906 4126 7929 4123 8053 4149 8052
4148 8014 4149 8013 4149 8001 4159 7990
4161 7984
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT MON MAY 31 2010
MDZ001-311830-
GARRETT MD-
133 PM EDT MON MAY 31 2010
...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
GARRETT...
AT 124 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTH OF BIG RUN STATE PARK...
MOVING NORTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MOUNTAIN LAKE PARK... KITZMILLER... GORMAN...
DEEP CREEK LAKE STATE PARK... MCHENRY...
BIG RUN STATE PARK... BITTINGER... ACCIDENT...
MERRILL... NEW GERMANY... GRANTSVILLE...
PINEY GROVE...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. STORMS MAY REDEVELOP IN THE SAME LOCATIONS AND LEAD TO
MINOR FLOODING OF LOW LYING AREAS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
&&
LAT...LON 3972 7895 3942 7912 3941 7914 3941 7916
3939 7917 3934 7926 3930 7929 3929 7935
3925 7939 3923 7944 3971 7932
WOODRUMThe Pittsburgh radar (KPBZ), 10 km away, was scanning. The volume nearest the first event began at 17:35 UTC.
6 thunderstorm wind, 4 hail, 2 lightning, 1 flood. Local standard time, as filed.
Emergency management reported trees down in Hopewell Township.
Emergency management reported trees and wires down in Patterson.
Emergency management reported a home struck by lightning in Chippewa.
A trained spotter reported numerous trees, telephone poles and power lines down between Greenville and Jamestown.
Emergency management reported trees and power lines down in New Brighton.
Emergency management reported a home struck by lightning in Economy.
Emergency management reported trees down near Oil City.
Emergency management reported trees down near Coffman Camp.
Emergency management reported Big Sewickley Creek flooding in Economy Borough, near Bell Acres, and in Lee Township. One home had basement flooding and debris was piled around a bridge crossing the creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224846, 224852, 224847, 224854, 224868, 224848, 224857, 224861, 224866, 224858, 224859, 224851, 224844.